|me again from italy ,gp
Jul 26, 2001
Hi dr.bob,of corse if you com in Italy let me know you can have gnocchi,But Brunello di Montalcino is better than Chianti,"il meglio per i Migliori"thanks again, So my question it's really very personal ,and i can understand if you don't answer (sorry for my english):before i start Haart my RBC was 4.5 m HB:14.8 .Two mounth later the first control RBC 3.15 m, HB:12.8 now just yesterday Rbc:3.2 HB:13.6 . i have consult w/ my doc friday your opinion is to treat my little Anemia (i know epo don't have side effect) thanks, gp italy
Response from Dr. Frascino
Buon Giorno, GP!
How could I not answer a question from a fellow paesan?
I do not know which medications are in your HAART combination, but it does seem that your hemoglobin did drop significantly (from 14.8 to 12.8) during your first 8 weeks on the medication. Certain medications, particularly AZT (retrovir, combivir, trizivir), are noted for suppressing the bone marrow, which in turn causes anemia. Your most recent test showed some improvement at 13.6. Treatment is not warranted yet, but I certainly would continue to monitor your blood counts closely and regularly. If your hemoglobin falls to 11 or less, and you begin to feel fatigued or have other symptoms related to anemia, I would begin treatment with Procrit. You are correct that Procrit (erythropoietin) does not have any side effects or adverse drug interactions. In the USA, we now recommend once-a-week dosing (40,000 units).
Now about that gnocchi . . . .By the way, my grandparents were from a small town near Naples, and I remember they would often encourage me to have a sip of red wine because "it's good for the blood." So perhaps the Brunello at Montalcino might help your mild anemia as well. Since my grandparents lived well into their 90s, and hardly ever took medications, they must have been doing something right! I particularly liked their advice that I should take 3 shots of anisette, which, whether I had a cold or not, always made me feel better!
Stay well and write back with any further concerns.
Con I migliori auguri,
depressing and anemia
You understand better than anyone !!!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.